Tinnitus Worse During Clonazepam (Klonopin, Rivotril) Taper

Discussion in 'Support' started by Magwell, Mar 6, 2022.

    1. Magwell
      Doubtful

      Magwell Member

      Location:
      Canada
      Tinnitus Since:
      2008
      Cause of Tinnitus:
      Otosclerosis, noise, stress
      I have been taking Clonazepam 0.5 mg for about 2 weeks to help with sleep but decided not to continue because it was not really helping me. After trying to do a rapid taper my tinnitus went through the roof. So I went back up to my original dosage and started a slower taper at 0.125 mg for 5 days at a time. I started tapering down to 0.125 mg last night and this morning my tinnitus is extremely loud and I am very scared.

      I have already had severe setback with my tinnitus and hyperacusis and could not cope with another permanent spike.

      Do any of you have any experience with increased tinnitus during benzo tapering? Am I still going too fast? Should I go back up on my previous dosage and start an even slower taper? I am not even off the benzo yet.

      Very depressed, please any advice?
       
      • Hug Hug x 4
    2. AUTHOR
      AUTHOR
      Magwell
      Doubtful

      Magwell Member

      Location:
      Canada
      Tinnitus Since:
      2008
      Cause of Tinnitus:
      Otosclerosis, noise, stress
      Hi @linearb, @Forever hopeful, and @Maria Francesca, I know you have had experiences using and tapering of benzos.

      Did you find that your tinnitus changed during tapering or after tapering, did you get new sounds? If so, did they go away after you were off the benzo and how long did it take? I have this high pitched hissing sound along with some pulsating tinnitus.

      I would appreciate any advice. Thanks so much...
       
      • Hug Hug x 3
    3. SB1981

      SB1981 Member Benefactor

      Tinnitus Since:
      06/2019
      Cause of Tinnitus:
      Multifactorial
      Sorry to hear about your issue with tapering. Unfortunately, I can’t offer any advice, but I hope you are feeling better. Tapering can make tinnitus louder and it can take some time to stabilize from what I’ve read here.
       
      • Agree Agree x 1
    4. Pau Marti

      Pau Marti Member

      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Unknown
      How are you doing Magwell?

      Definitely just a 2-week use of Clonazepam can cause dependency and withdrawal symptoms when you try to get off them. Those are powerful drugs, even at lower doses. A rapid taper might have contributed to aggravate your tinnitus, no question about that. By starting a slower taper at 0.125 mg for 5 days at a time your body might be readapting itself or simply just not tolerating such dosing for whatever reason. It still is a considerable cut anyway. Some people experience better results by going to 3 doses per day and tapering really slow...

      By the way, how did you cut those doses? Some inconsistency when cutting might cause problems as well.

      Hope you are getting better.
       
    5. TomBradyGOAT

      TomBradyGOAT Member

      Tinnitus Since:
      2016
      Cause of Tinnitus:
      Who knows
      Liquid titration is a good idea. Find a doctor who will support it. I believe it is fat soluble and you can taper using milk. Or alcohol titration. Move to 5 mg Valium possibly. But that might be excessive for 2 weeks of Klonopin use.

      For all the love on here for Klonopin, there has to be an understanding that if someone was to start Valium, they would have been less likely to have ear symptoms for withdrawals. Take it from someone who has learned a lot from tapering off benzos, I see people say that Klonopin users have more ear symptoms as withdrawals than other benzos. I have gotten off Klonopin and getting off Valium now. 100% believe Klonopin was harder in the ears.
       
    6. ErnieMassri

      ErnieMassri Member

      Tinnitus Since:
      2010 (spike 2020)
      Cause of Tinnitus:
      Fluoxetine, Alprazolam withdrawal, stress
      Hello Magwell,

      I hope your tinnitus spike (the one you've got after many years of having stable tinnitus) has improved. To answer to your question, yes: Clonazepam can cause a hideous spike and I strongly believe that being on benzos I got into so much trouble with my tinnitus.

      Like you, I had to go back and taper slower. You haven't been on benzos that long (I understand a couple of weeks), so you can get away with 25% reduction every two weeks in my opinion. My story was different, I took a low dose, but for a way longer period of time, so I had to taper for almost two years, having less than 1% reduction per day.

      I hope your spike is not permanent.
       
Loading...

Share This Page